COVID-19 vaccines; BNT162 vaccines; BNT-162b2; thrombotic thrombocytopenia; thrombotic thrombocytopenic purpura; TTP; idiopathic thrombocytopenic purpura; drug-related side effects and adverse reactions; SARS-CoV-2
Critical Care | Infectious Disease
Thrombotic thrombocytopenic purpura (TTP) is a rare, potentially life-threatening disorder characterized by uncontrolled and spontaneous clot formation throughout the body. Known secondary causes of TTP include malignancy, bone marrow transplantation, pregnancy, various medications, and HIV infection. TTP in the setting of COVID-19 vaccination is rare and not well reported. Reported cases have been confined primarily to the AstraZeneca and Johnson and Johnson COVID-19 Vaccines. TTP in the setting of Pfizer BNT-162b2 vaccination has only recently been reported. We present a patient with no obvious risk factors for TTP who presented with acute altered mental status and was found to have objective evidence of TTP. To our knowledge, there are very few reported cases of TTP in the setting of a recent Pfizer COVID-19 vaccination.
Patel, Jay; Jahngir, Muhammad Umair; Abdulzahir, Ahmad; and Rodriguez, Ismael
"Acute Thrombotic Thrombocytopenic Purpura: Rare and Life-Threatening Side Effect of Recent BNT-162b2 COVID-19 Vaccination,"
HCA Healthcare Journal of Medicine: Vol. 3:
6, Article 4.
Available at: https://scholarlycommons.hcahealthcare.com/hcahealthcarejournal/vol3/iss6/4